North Dakota, 2024

Funnel Cloud in North Dakota, May 7, 2024

May 7, 2024 · NWS BIS · 1 event in 1 county or zone

Showers and weak thunderstorms developed over parts of western and central North Dakota as a stacked low pressure system passed over south central North Dakota. One of these showers or thunderstorms produced a funnel cloud over Dunn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Showers and weak thunderstorms developed over parts of western and central North Dakota as a stacked low pressure system passed over south central North Dakota. One of these showers or thunderstorms produced a funnel cloud over Dunn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 7, 11:54 AM MST, 4 hours 26 minutes earlier. Its key messages:

  • Showers are expected to continue across western and northern North Dakota this afternoon, with isolated to scattered showers south central into the James River Valley.
  • A northward moving west to east orientated line of thunderstorms may develop this afternoon mainly along and north of Highway 200. The potential for severe weather remains low.
  • Strong westerly winds are expected along and south of Highway 12 in far southwest North Dakota into the early evening today.
  • A transition to warmer and drier weather is expected for the end of the work week and into the weekend.
Area forecast discussion, May 7, 11:54 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
154 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Showers are expected to continue across western and northern
  North Dakota this afternoon, with isolated to scattered
  showers south central into the James River Valley.

- A northward moving west to east orientated line of
  thunderstorms may develop this afternoon mainly along and
  north of Highway 200. The potential for severe weather remains
  low.

- Strong westerly winds are expected along and south of Highway
  12 in far southwest North Dakota into the early evening
  today.

- A transition to warmer and drier weather is expected for the
  end of the work week and into the weekend.

&&

.DISCUSSION...
Issued at 154 PM CDT Tue May 7 2024

Vertically stacked low pressure is centered over south central
North Dakota and north central South Dakota at this time. Low
pressure may meander a bit further north through the remainder
of the day today before retrograding back to the south. Very
windy conditions that are presently occurring in the far
southwest should diminish quickly this evening.

Showers will persist over much of western through central North
Dakota, especially in the west and north. A line of
thunderstorms is trying to develop mainly along and north of
Highway 200. However, with mostly cloudy skies through the day,
instability will remain limited. Therefore, the threat of
severe weather remains low as any hail will likely remain
smaller than quarter size. That said, with relatively cold air
aloft, it wouldn't be entirely surprising if a few cold air
funnels don't develop near the low this afternoon, while a
landspout or two isn't entirely out of the question either.

Low pressure will finally begin to speed up and propagate to
the southeast Wednesday through Wednesday night. As a result,
isolated to scattered wrap-around rain showers will persist
through Wednesday and possibly Wednesday night. Beyond that,
expect a west to east tilted ridge to traverse over the
Northern Plains Thursday through Thursday night. This will lead
to warmer and mostly dry conditions for the end of the workweek
through early next week. That said, weak shortwave energy
flattening the ridge could provide light rain over the far
eastern forecast area Friday afternoon, although no mentionable
PoPs are present in the forecast at this time. Breezy to windy
conditions are also expected Friday.

By this weekend, temperatures are progged to reach the low to mid
70s across most of the forecast area. These are seasonably warm
highs that are around 5 to 10 degrees above average for this time
of year. Lows look to remain mostly in the 40s, which is near-
average.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1252 PM CDT Tue May 7 2024

Rain is occurring over the northern third of western through
central North Dakota, with isolated to scattered showers over
much of the southern two thirds. A few thunderstorms may
develop this afternoon mainly along and north of Highway 200.
MVFR/IFR ceilings will prevail at most terminals through the
period. However, there will be VFR ceilings at times in the
south central and especially southeast. Very windy westerly
winds are expected to continue in the far southwest through the
day today. Otherwise, expect breezy northeasterly winds across
northern North Dakota through much of the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for NDZ043-044.

&&

DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, May 7, 4:18 PM MST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
618 PM CDT Tue May 7 2024

NDZ043-044-082330-
Bowman-Adams-
518 PM MDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

A Wind Advisory is in effect this evening. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-031>036-040-041-082330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-
618 PM CDT Tue May 7 2024 /518 PM MDT Tue May 7 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ037-042-045>048-050-051-082330-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
618 PM CDT Tue May 7 2024 /518 PM MDT Tue May 7 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 7, 3:13 PM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
513 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Rain             1 SW Minot              48.22N 101.31W
05/07/2024  E1.25 Inch       Ward               ND   Broadcast Media

            Still Raining. Relayed via broadcast media.

&&

JGA
Local storm report, May 7, 3:14 PM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
514 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Rain             Westhope                48.91N 101.02W
05/07/2024  E1.10 Inch       Bottineau          ND   Broadcast Media

            Rain since midnight. Relayed via broadcast
            media.

&&

JGA
Local storm report, May 7, 3:16 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
516 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Rain             Surrey                  48.24N 101.13W
05/07/2024  E0.90 Inch       Ward               ND   Public

            Rain since midnight. Relayed via broadcast
            media.

&&

JGA

The radar

The Bismarck radar (KBIS), 129 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dunn

When
May 7, 4:20 PM MST to 4:30 PM MST
Where
Dunn County, 3.75 mi W of Dodge
Reported by
Public
Coordinates
47.300, -102.280

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179916.